Minnesota, 2013

Blizzard in Minnesota, January 11 to 12, 2013

January 11 to 12, 2013 · NWS FGF · 3 events in 3 counties and zones

Surface low pressure tracked from the central plains on the morning of the 11th to the Minnesota arrowhead by the morning of the 12th. This system brought 3 to 8 inches of snow to the region.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Surface low pressure tracked from the central plains on the morning of the 11th to the Minnesota arrowhead by the morning of the 12th. This system brought 3 to 8 inches of snow to the region. As north to northwest wind speeds gusted from 35 mph to 50 mph later on the 11th through the morning of the 12th, whiteout conditions occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jan 11, 3:27 PM CST, 2 hours 33 minutes earlier.

Area forecast discussion, Jan 11, 3:27 PM CST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
327 PM CST FRI JAN 11 2013

.SHORT TERM...CHALLENGE WILL CONTINUE TO BE THE WINTER
STORM/BLIZZARD TONIGHT INTO SATURDAY MORNING. 12Z ECMWF/GFS/GEM
AND 18Z NAM/RAP IN VERY GOOD AGREEMENT WITH SYNOPTIC FEATURES.
STILL SOME DIFFERENCES WITH MESOSCALE FEATURES AND QPF
OUTPUT...BUT OVERALL VERY LITTLE CHANGE NEEDED TO THE FORECAST.
OBSERVATIONS AND REPORTS INDICATE BLIZZARD CONDITIONS HAVE
BEGUN ACROSS THE DEVILS LAKE BASIN AND NORTHERN VALLEY. EXPECT
CONDITIONS TO RAPIDLY WORSEN BY 00Z...AND WILL BEGIN ALL HAZARD
PRODUCTS AS OF NOW. STILL SOME FREEZING DRIZZLE/FOG ACROSS THE
EASTERN FA...AND WITH TEMPERATURES EXPECTED TO RAPIDLY DROP THINK
HAVING SOMETHING IN EFFECT FOR THE LATE AFTERNOON IS A GOOD IDEA
HERE AS WELL.

DEFORMATION BAND...SEEN ON RADAR IMAGERY...IS SETTING UP FROM
SOUTH CENTRAL NORTH DAKOTA INTO THE NORTHERN VALLEY. THIS LINES UP
WELL WITH WHERE THE MODELS ARE SHOWING THE HEAVIEST QPF BAND
(ALONG AND NORTH OF A VALLEY CITY TO BAUDETTE LINE). MODELS HAVE
SLIGHTLY DECREASED QPF AMOUNTS...BUT STILL EXPECT A NARROW BAND OF
SNOW AMOUNTS UP TOWARD 8 OR 9 INCHES. HOWEVER...MODELS ARE ALL
OVER THE MAP WITH PLACEMENT OF THIS NARROW BAND...AND HAVE DECIDED
TO FORECAST 4 TO 7 INCHES AND ALLOW EVENING SHIFT TO DETERMINE
WHERE TO MENTION HIGHER SNOWFALL AMOUNTS (WHEN THEY SEE WHERE THE
HEAVIEST BAND ACTUALLY SETS UP). STRONG NORTH WINDS ARE
CERTAIN AND CURRENT BLIZZARD WARNING AREA LOOKS GOOD. THE MAIN
QUESTION IS WHETHER OR NOT THE BLIZZARD WARNING NEEDS TO BE
EXPANDED INTO THE SOUTHERN VALLEY. 925MB WINDS AND SNOW AMOUNTS
WILL BE WEAKER/LESS ACROSS THIS AREA...AND BLIZZARD CONDITIONS
LESS CERTAIN. WILL MAINTAIN THE WINTER STORM WARNING FOR NOW. SNOW
AMOUNTS WILL BE LESS TO THE SOUTH AND EAST...BUT SNOW ON TOP OF
ICY CONDITIONS...ALONG WITH STRONGER WINDS...WILL MAINTAIN CURRENT
HEADLINES.

THINGS WIND DOWN BY SATURDAY AFTERNOON...WITH SURFACE HIGH
PRESSURE FOR THE REMAINDER OF THE PERIOD. THE MAIN ISSUE WILL BE
VERY COLD TEMPERATURES...AND POSSIBLY WIND CHILLS.

.LONG TERM.../MON NIGHT THROUGH FRI/
LONG TERM MODELS IN SOME AGREEMENT WITH UPPER AIR PATTERN FOR NEXT
WEEK...AS A NORTHERLY UPPER AIR PATTERN SETS UP. DIFFERENCES ARE
PRIMARILY WITH TRACKS OF SFC FEATURES. WILL SEE A SERIES OF CLIPPER
LIKE SYSTEMS DURING THE LONG RANGE...WITH THE FIRST LOW DROPPING IN
TO THE NORTHERN VALLEY FROM NORTHERN SASK ON TUE NIGHT INTO WED. GFS
DOES DROP SYSTEM IN QUICKER WITH MORE PRECIP OVER THE CWA...THUS LOW
POPS THIS FAR OUT LOOK REASONABLE. GFS QUICKLY HAS A SECOND CLIPPER
DROP IN ON WED...WHILE THE ECMWF SHOWS ONLY THE TUE NIGHT INTO WED
SYSTEM. THE ECMWF KEEPS BEST PRECIP NORTH OF CWA. TEMPS SHOULD
GENERALLY BE COLDER NEXT WEEK AS SNOWFALL TONIGHT INTO TOMORROW WILL
INCREASE THE ALBEDO AND SET UP VERY COLD NIGHTS WHEN HIGH PRESSURE
IS OVER THE AREA.

&&

.AVIATION...
LOOKING AT PREDOMINANTLY IFR CONDS THIS AFTN WITH VSBYS IN SNOW
RANGING FROM ONE HALF TO TWO MILES. AS STIFF NORTHERLY WINDS SET
UP...EXPECT SITES FROM TVF WEST TO SEE SOME WHITE OUT CONDS SOMETIME
THROUGHOUT THE NIGHT. AS SNOW PULLS OFF TO THE EAST TOMORROW
AFTN...STILL EXPECT TO SEE SOME REDUCED VSBYS IN OPEN AREAS AS HIGH
WINDS WILL KEEP BLOWING THE FRESH SNOW THROUGH THE EARLY EVENING.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WINTER STORM WARNING UNTIL NOON CST SATURDAY FOR NDZ039-049-052.

     WINTER WEATHER ADVISORY UNTIL NOON CST SATURDAY FOR NDZ053.

     BLIZZARD WARNING UNTIL NOON CST SATURDAY FOR NDZ006>008-014>016-
     024-026>030-038-054.

MN...WINTER STORM WARNING UNTIL NOON CST SATURDAY FOR MNZ002-003-005-
     006-008-009-013>016-022.

     WINTER WEATHER ADVISORY UNTIL NOON CST SATURDAY FOR MNZ017-023-
     024-027>032-040.

     BLIZZARD WARNING UNTIL NOON CST SATURDAY FOR MNZ001-004-007.

&&

TG/SPEICHER
Hazardous weather outlook, Jan 11, 2:11 PM CST, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
211 PM CST FRI JAN 11 2013

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-122015-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
211 PM CST FRI JAN 11 2013

...BLIZZARD WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO NOON
CST SATURDAY FOR THE DEVILS LAKE BASIN...

...BLIZZARD WARNING IN EFFECT FROM 6 PM THIS EVENING TO NOON CST
SATURDAY FOR PORTIONS OF THE NORTHERN RED RIVER VALLEY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

MODERATE TO HEAVY SNOW WILL DEVELOP LATE THIS AFTERNOON AND
CONTINUE INTO SATURDAY MORNING IN THE DEVILS LAKE BASIN. SNOW
ACCUMULATIONS FROM 5 TO 7 INCHES ARE EXPECTED...WITH LIGHTER
AMOUNTS OVER OTHER PORTIONS OF THE AREA.

NORTH WINDS WILL INCREASE FROM 30 TO 35 MPH WITH GUSTS UP TO 45
MPH THIS EVENING AND OVERNIGHT...RESULTING IN WIDESPREAD BLIZZARD
CONDITIONS ACROSS THE DEVILS LAKE BASIN AND THE NORTHERN RED RIVER
VALLEY. VISIBILITY WILL BE REDUCED TO ONE QUARTER MILE OR LESS IN
BLOWING AND DRIFTING SNOW...MAKING TRAVEL NEAR IMPOSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

BLIZZARD CONDITIONS WILL PERSIST SATURDAY MORNING IN THE DEVILS
LAKE BASIN BEFORE IMPROVING BY AFTERNOON. BITTERLY COLD
TEMPERATURES AND WIND CHILLS TO 30 BELOW ARE POSSIBLE SATURDAY
NIGHT...WITH TEMPERATURES WELL BELOW NORMAL INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF SNOW AMOUNTS AND VISIBILITIES ARE APPRECIATED.

HOPKINS

In the hours before

Special weather statement, Jan 11, 12:03 PM CST, 5 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1203 PM CST FRI JAN 11 2013

MNZ002-003-005-006-008-009-013>017-022>024-027>032-040-NDZ039-049-
052-053-120000-
NORMAN-CLAY-ROSEAU-LAKE OF THE WOODS-EAST MARSHALL-NORTH BELTRAMI-
PENNINGTON-RED LAKE-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-
MAHNOMEN-SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-CASS-RANSOM-SARGENT-
RICHLAND-
INCLUDING THE CITIES OF...HALSTAD...MOORHEAD...ROSEAU...
BAUDETTE...NEWFOLDEN...RED LAKE...THIEF RIVER FALLS...
RED LAKE FALLS...FOSSTON...BAGLEY...BEMIDJI...MAHNOMEN...
LAKE ITASCA...PARK RAPIDS...DETROIT LAKES...WOLF LAKE...
BRECKENRIDGE...FERGUS FALLS...NEW YORK MILLS...WADENA...
ELBOW LAKE...FARGO...LISBON...GWINNER...WAHPETON
1203 PM CST FRI JAN 11 2013

...AREAS OF FREEZING DRIZZLE AND DENSE FOG WILL PERSIST THROUGH
THE AFTERNOON HOURS...

DRIZZLE OR FREEZING DRIZZLE ALONG WITH DENSE FOG WILL PERSIST
ACROSS LOCALIZED AREAS AHEAD OF A COLD FRONT...WITHIN SOUTHEAST
NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA. ALLOW EXTRA
TIME TO REACH YOUR DESTINATION THIS AFTERNOON.

TG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 blizzard. Local standard time, as filed.

Blizzard, Kittson

When
January 11, 6:00 PM CST to January 12, 10:33 AM CST
Where
Kittson forecast zone
Reported by
Mesonet
Coordinates
48.777, -96.783 (the zone’s center; the record gives no point)

Blizzard, West Marshall

When
January 11, 6:00 PM CST to January 12, 10:33 AM CST
Where
West Marshall forecast zone
Reported by
Mesonet
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Blizzard, West Polk

When
January 11, 6:00 PM CST to January 12, 10:33 AM CST
Where
West Polk forecast zone
Reported by
Mesonet
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 423485, 423486, 423488.